Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2016, 4:03 AM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2016, 4:03 AM CDT (09:03 UTC)
- Expired
- Jun 20, 2016, 4:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
590
WUUS53 KDMX 200903
SVRDMX
IAC033-069-200930-
/O.NEW.KDMX.SV.W.0050.160620T0903Z-160620T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
403 AM CDT MON JUN 20 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
NORTHEASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 430 AM CDT
* AT 403 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
NORTHWEST OF ROCKWELL...OR 10 MILES SOUTHWEST OF MASON
CITY...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCKWELL...SWALEDALE...DOUGHERTY AND BURCHINAL.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 182 AND 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4306 9302 4285 9303 4300 9342 4312 9336
TIME...MOT...LOC 0903Z 296DEG 39KT 4303 9332
HAIL...1.00IN
WIND...60MPH
$$
DONAVON2 follow-up statements
889
WWUS53 KDMX 200914
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON JUN 20 2016
IAC033-069-200930-
/O.CON.KDMX.SV.W.0050.000000T0000Z-160620T0930Z/
CERRO GORDO IA-FRANKLIN IA-
414 AM CDT MON JUN 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN CERRO GORDO AND NORTHEASTERN FRANKLIN COUNTIES...
AT 414 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL...OR
11 MILES SOUTH OF MASON CITY...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROCKWELL AND DOUGHERTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4306 9302 4287 9303 4296 9325 4310 9325
TIME...MOT...LOC 0914Z 293DEG 40KT 4298 9315
HAIL...1.00IN
WIND...60MPH
$$
DONAVON607
WWUS53 KDMX 200926
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT MON JUN 20 2016
IAC033-069-200936-
/O.EXP.KDMX.SV.W.0050.000000T0000Z-160620T0930Z/
CERRO GORDO IA-FRANKLIN IA-
426 AM CDT MON JUN 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CERRO GORDO AND
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 430 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4306 9302 4287 9303 4296 9325 4310 9325
TIME...MOT...LOC 0925Z 296DEG 39KT 4298 9315
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:00 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 20, 12:00 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1200 AM CDT MON JUN 20 2016 .SHORT TERM.../Tonight/ Issued at 316 PM CDT Sun Jun 19 2016 The primary concern tonight will of course be convective trends. Thunderstorms are expected to blossom between 21z and 00z based on Convection Allowing Model /CAM/ guidance and quickly become severe along and ahead of a frontal boundary analyzed from central South Dakota to northwest Minnesota at 19z. High levels of deep shear and instability should result in a period of severe weather as outlined by SPC Enhanced area across Minnesota. Models suggest elevated capes will remain fairly high, at least 2-3k j/kg, keeping a good instability source going into the night. However effective shear looks to wane considerably farther south as storms become more elevated limiting the severe potential. Convergence will not be great either with 305K and 310K surfaces showing a more westerly than southerly component into the front. Still feel at least scattered convection will sustain itself however due to a noted cold front aloft and weaker mid level mechanical forcing. There still could be some brief instances of severe weather too considering the degree of instability. Although confidence is not there for a Flash Flood Watch at the moment with limited coverage and storm motion fairly progressive, locally heavy rains will be possible as well. Areal coverage will not be widespread but a narrow axis of high precipitable water will pool along the front with warm cloud depths in excess of 4km. .LONG TERM.../Monday through Sunday/ Issued at 316 PM CDT Sun Jun 19 2016 A weak cold front will be dropping southward across Iowa on Monday morning and will reach central Missouri and northeastern Kansas by Monday night. The post-frontal airmass will be shallow and allow temperatures to fall from todays levels, One or two weak mid- level impulses traveling through fairly brisk northwesterly flow aloft will cause thunderstorms to redevelop on top of the shallow surface airmass along the frontal boundary aloft from late Monday afternoon through Monday night, mainly across southern and western Iowa. Instability and low-level flow fields will only be marginally supportive of strong/severe storms as outlined by SPC products. From Tuesday into Wednesday chances for thunderstorms and severe weather will increase. On Tuesday the large mid/upper-level ridge across the southwestern U.S. will build back northeastward across the plains, sharpening the old boundary as a warm front and pushing it back up toward southwestern Iowa. Around peak heating time Tuesday afternoon and evening more thunderstorms may develop along and northeast of this warm front, however, forecast soundings indicate that there may be a capping inversion for much of the afternoon especially if clouds associated with warm air advection aloft limit surface heating. Even if storms do not develop during the day, they will become more likely Tuesday night as a shortwave impulse or two overtopping the ridge move down across South Dakota, Minnesota and Iowa after dark and into Wednesday. Whenever storms do develop between Tuesday afternoon and Wednesday afternoon, whether one round or more, wind profiles and vertical shear are very supportive of severe weather along with easily sufficient instability. Hail and damaging winds are a distinct possibility mainly Tuesday evening into Wednesday morning. SPC has introduced a slight risk of severe weather that looks reasonable, but may need to be shifted or expanded/upgraded a bit in the coming days depending on where the warm front sets up. The front and associated thunderstorms will finally blow out of Iowa to the east and southeast late Wednesday, after which it will be relatively calm and a bit cooler to end the work week as a large surface high pressure area slides by just to our northeast. Between Friday night and Saturday night another active weather period will occur as another mid-level shortwave and surface front approach and move across the area. The severe weather chances for this event are uncertain at this time, however, given the season and expected degree of destabilization ahead of the system, it is certainly possible. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1135 PM CDT Sun Jun 19 2016 Main concern through 12z will be lingering -TSRA chances. Areal coverage of storms along boundary in MN continues to decrease. South into Iowa sufficient inhibition over north/northeast sections and midlevel H700 cap should help decrease coverage further. ISO to SCT thunder possible for KMCW/KFOD but have lowered confidence and mention only VCSH at this time. Boundary VFR cigs and lingering shra will pass southeast by 12z with boundary tracking into northern MO Monday evening and sct250 to skc most areas by 19z. /rev && .DMX Watches/Warnings/Advisories... None. && SHORT TERM...Small LONG TERM...Lee AVIATION...rev
Hazardous weather outlook, Jun 19, 3:19 PM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT SUN JUN 19 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 319 PM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MARGINAL RISK FOR SEVERE STORMS IS FORECAST LATE TONIGHT INTO EARLY MONDAY MORNING OVER WESTERN TO NORTHERN IOWA. THE MAIN THREAT WILL BE ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM MONDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS ARE POSSIBLE OVER SOUTHERN AND SOUTHWESTERN PORTIONS OF IOWA ON MONDAY NIGHT. SEVERE WEATHER CHANCES WILL INCREASE FROM LATE TUESDAY INTO WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION...HEAVY RAIN IS POSSIBLE AND MAY CAUSE SOME LOCALIZED FLASH FLOODING AND EVEN RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES IN THE FIRST HALF OF THE WEEK. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:07 PM CDT | Special Weather Statement | DMX | Cass | 23 min |
| Jun 20, 5:18 PM CDT | Special Weather Statement | DMX | Ringgold | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.